Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Springfield, MO

March 23, 2023Barry County, McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 23, 2023, 5:06 PM CDT for Barry County, McDonald County, Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2023, 5:06 PM CDT (22:06 UTC)
Expired
Mar 23, 2023, 11:15 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 7:00 PM CDTFLASH FLOOD5 Wnw Eagle Rock, MODELAYED REPORT: FLASH FLOODING OCCURRED FOR SEVERAL HOURS AT ROARING RIVER STATE PARK THURSDAY NIGHT WITH THE RIVER REACHING 7FT.
Mar 23, 8:30 PM CDTFLASH FLOOD3 Ese Cassville, MOMO-412 NORTHBOUND & SOUTHBOUND CLOSED DUE TO FLASH FLOODING.
Mar 23, 8:30 PM CDTFLASH FLOOD3 Ese Cassville, MOMO-76 WESTBOUND & EASTBOUND CLOSED DUE TO FLASH FLOODING.
Mar 23, 8:30 PM CDTFLASH FLOOD3 Ese Cassville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 114 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 493 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
493 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

911 
WGUS53 KSGF 232206
FFWSGF
MOC009-119-240415-
/O.NEW.KSGF.FF.W.0001.230323T2206Z-230324T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
506 PM CDT Thu Mar 23 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Barry County in southwestern Missouri...
  Southeastern McDonald County in southwestern Missouri...

* Until 1115 PM CDT Thursday.

* At 506 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cassville, Purdy, Seligman, Exeter, Washburn, Shell Knob, 
  Butterfield, Golden, Emerald Beach, Eagle Rock, Chain-O-Lakes, 
  Arrow Point, Wayne, Mcdowell, Jenkins, Ridgley, Madry, 
  Wheelerville, Table Rock Lake and Roaring River State Park.

This includes the following low water crossings...
  Greasy Creek at Farm Road 2290, Big Sugar Creek at Buzzard Glory 
  Road, Rockhouse Creek at Farm Road 2145, Flat Creek at Highway U, 
  Flat Creek at Highway Y and Flat Creek at Highway C.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3650 9425 3686 9387 3689 9362 3684 9361
      3683 9361 3682 9361 3682 9358 3664 9358
      3663 9358 3662 9358 3660 9358 3658 9358
      3657 9358 3652 9358 3650 9358

FLASH FLOOD...RADAR INDICATED

$$

EW
1 follow-up statement
751 
WGUS73 KSGF 240224 RRC
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
924 PM CDT Thu Mar 23 2023

MOC009-119-240415-
/O.CON.KSGF.FF.W.0001.000000T0000Z-230324T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MO-McDonald MO-
924 PM CDT Thu Mar 23 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT THIS 
EVENING FOR BARRY AND SOUTHEASTERN MCDONALD COUNTIES...

At 924 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Cassville, Purdy, Seligman, Exeter, Washburn, Shell Knob, 
  Butterfield, Golden, Emerald Beach, Eagle Rock, Chain-O-Lakes, 
  Arrow Point, Wayne, Mcdowell, Jenkins, Ridgley, Madry, 
  Wheelerville, Table Rock Lake and Roaring River State Park.

This includes the following low water crossings...
  Greasy Creek at Farm Road 2290, Big Sugar Creek at Buzzard Glory 
  Road, Rockhouse Creek at Farm Road 2145, Flat Creek at Highway U, 
  Flat Creek at Highway Y and Flat Creek at Highway C.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3650 9425 3686 9387 3689 9362 3684 9361
      3683 9361 3682 9361 3682 9358 3664 9358
      3663 9358 3662 9358 3660 9358 3658 9358
      3657 9358 3652 9358 3650 9358

FLASH FLOOD...RADAR INDICATED

$$

EW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 2:21 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 23, 2:21 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
221 PM CDT Thu Mar 23 2023

Key Messages:

1. High confidence (80-90%) in heavy rain and flooding/flash
flooding tonight into Friday and a flood watch remains in effect
for most of the area.

2. Lower confidence severe risk (30-40%) this afternoon and
evening and for Friday afternoon.

3. Seasonable temperatures with low end rain chances later this
weekend into next week.

4. Another stronger system slated for late next week.

.SHORT TERM...(This evening through Friday)
Issued at 220 PM CDT Thu Mar 23 2023

Frontal boundary has pushed southeast to near Neosho to
Springfield to Fort Leonard Wood line as of 18z. Radar shows some
scattered light showers along and ahead of the front in southern
MO and another batch of showers in northeast Oklahoma into
southeast Kansas.

Large scale upper trough was over the western U.S. with Pacific
moisture stream extending northeast out of Baja and into the
central/southern plains and mid Mississippi valley regions. Low
level moisture continues to increase ahead of the surface front
with dewpoints in the low to mid 60s. Behind the front,
temperatures have dipped back into the 50s/low 60s, while ahead of
the front, upper 60s to mid 70s were occurring.

Severe chances this afternoon and tonight...

Chance of some surface based convection later this afternoon along
and south of the surface front and CAMS are showing some discrete
supercell potential. Main risk appears to be with large hail, with
lower probabilities of damaging wind and even an isolated tornado
potential. This will mainly be confined to areas south of the U.S
60 corridor late this afternoon and evening in locations south of
the front.

In areas on the cold side of the front, there will be a sharp
frontal inversion with some decent mid level lapse rates which
would still support a large hail risk. Hail size potential for
both areas will be up to golf ball size.

Flooding potential tonight and Friday...
Convection is expected to initiate later this afternoon and then
become widespread over the area early this evening. Deterministic
and ensemble data have not wavered from the ample moisture
expected over the area tonight into Friday with PW values
exceeding the 90th percentile to max climatological values during
this time frame. Given the classic flooding/flash flooding
synoptic setup with a deep trough to the west and nearly
stationary/slow moving boundary, repeated rounds of convection
over the same locations will likely occur. With high moisture
content available, flooding and flash flooding are expected over a
large portion of the CWA where a flood watch remains in effect
through Friday evening.

A secondary wave along the front is expected to develop to our
south on Friday and lift northeast along the front into our far
eastern CWA during the afternoon. As instability and lift
increases ahead of the surface wave and front, there will be a
quick severe risk mainly for damaging wind gusts and large hail
for a brief period in our far eastern CWA in the afternoon before
this passes to the east of the area. Much better severe chances
will be to our east/southeast on Friday and Friday night. The
heavy rain and flooding potential will continue into Friday, with
the highest potential shifting southeast in our CWA.

Widespread 2 to 4 inch rainfall amounts are expected along and
south of a Joplin to Rolla line with localized amounts of 5 to 6
inches possible where the thunderstorms can train repeatedly over
the same areas. The latest LPMM total QPF params do support the
potential of over 4 inches in several bands along and south of the
Joplin to Rolla line.

.LONG TERM...(Friday Night through Thursday)
Issued at 220 PM CDT Thu Mar 23 2023

Friday night, the bulk of the heaviest precipitation will shift
east of the area, but some wrap around moisture will keep the
potential for rainfall over our northern CWA through the night.
Temperatures behind the front through the weekend will be near or
slightly below seasonal norms. The upper flow will become more
zonal over the weekend into early next week, bringing some
periodic weaker shortwave energy into the area and some light
low end (20-40%) precipitation chances from Saturday night into
Tuesday.

A deeper trough is expected to develop again in the western U.S.
heading into the middle of next week and the upper flow will start
to become more amplified by late Wednesday into Wednesday night.
May start to see some convection during this time frame, with
better chances spreading into the area on Thursday. There are some
timing differences with the global models on how quickly the
trough moves into the area, so confidence in timing of stronger
storm potential is fairly low at this time, but we'll have to keep
an eye on this as we head into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1202 PM CDT Thu Mar 23 2023

For the 18z TAFS, cold front was slowly drifting to the southeast
and has already pushed past JLN and should make it through SGF
near 18-19z. Ceilings will drop behind the front, initially into
the MVFR, but eventually IFR as convection becomes widespread
across the area. Will see widespread heavy rain with thunderstorms
as we get into the evening, which will continue through the
nighttime hours, with the heaviest rain eventually shifting
southeast during the overnight. Winds behind the front will
intially become northerly and eventually shift to more of a
northeasterly direction.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 5 PM CDT this afternoon through late Friday
     night for MOZ057-058-068>071-077>083-088>098-101>106.

KS...Flood Watch from 5 PM CDT this afternoon through late Friday
     night for KSZ101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Mar 23, 3:18 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
318 PM CDT Thu Mar 23 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
318 PM CDT Thu Mar 23 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk

DISCUSSION...

  Thunderstorms will start spreading into the area late this
  afternoon and then become widespread during the evening. Heavy
  rain will occur with the thunderstorms which are expected to
  train across the same locations and cause flooding and flash
  flooding to occur. Highest rain totals where widespread 2 to 4
  inches through Friday are expected along and south of a Joplin
  to Rolla line. Some localized areas may see 4 to 6 inches of
  rain.

  Some of the storms south of the front may be supercells where
  large hail to the size of golf balls, damaging wind gusts up to
  60 mph and an isolated tornado will be possible. This will be
  mainly over far southern Missouri, south of the U.S. 60
  corridor.

  North of the front, there is still a risk of large hail to the
  size of golfballs, but the main risk for both locations will be
  heavy rain and flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  The heavy rain and flooding potential will continue into Friday
  as the heaviest rain axis shifts southeast across the area. A
  second wave of strong to severe thunderstorms is expected to
  develop over south central Missouri Friday afternoon with
  damagingn wind gusts and large hail as the main severe weather
  risks. This risk is expected to be short lived before pushing
  east of our area and into the Ohio and Tennessee valley.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed this evening over far southern
  Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 8:13 PM CDTRiver Flood WatchSGFPulaski8 hr
Mar 22, 8:13 PM CDTRiver Flood WatchSGFPhelps8 hr
Mar 22, 8:13 PM CDTRiver Flood WatchSGFLaclede, Pulaski8 hr
Mar 23, 3:48 AM CDTRiver Flood WarningSGFPulaski64 hr
Mar 23, 3:53 AM CDTRiver Flood WarningSGFPulaski4 days
Mar 23, 3:56 AM CDTRiver Flood WarningSGFLaclede4 days
Mar 23, 4:02 AM CDTRiver Flood WarningSGFPhelps5 days
Mar 23, 8:38 AM CDTRiver Flood WarningSGFJasper56 hr
Mar 23, 8:38 AM CDTRiver Flood WarningSGFMcDonald66 hr
Mar 23, 10:21 AM CDTRiver Flood WarningSGFChristian, Stone58 hr
Mar 23, 10:21 AM CDTRiver Flood WarningSGFStone61 hr
Mar 23, 10:21 AM CDTRiver Flood WarningSGFShannon50 hr
Mar 23, 10:21 AM CDTRiver Flood WarningSGFShannon4 days
Mar 23, 10:21 AM CDTRiver Flood WarningSGFShannon51 hr
Mar 23, 4:37 PM CDTSevere Thunderstorm WarningSGFBarry, Stone38 min
Mar 23, 5:07 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Stone, Taney38 min
Mar 23, 5:39 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney, Webster, Wright51 min
Mar 23, 5:53 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney52 min
Mar 23, 5:57 PM CDTFlash Flood WarningSGFChristian, Stone11 hr
Mar 23, 6:24 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright66 min
Mar 23, 6:41 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright49 min
Mar 23, 6:48 PM CDTFlash Flood WarningSGFDouglas, Webster, Wright9 hr
Mar 23, 6:59 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney46 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.